Contaminated street drugs are continuing to circulate in northern B.C., Northern Health said in an alert issued Monday.
The health authority said benzodiazepines, sometimes known as "benzos," are being mixed with opioids creating a mixture that poses higher risk of overdose.
"People who have overdosed using drugs contaminated with benzos may be difficult to rouse, may remain unconscious and slow to respond to naloxone," Northern Health said. "Giving naloxone is recommended in case an opioid is also present."
Benzodiazepines are a type of medication that "depresses" or slows down brain activity.
Anyone who comes across a person overdosing is urged to call 911, open the person's airway and give rescue breaths, continue giving breaths if needed
Give naloxone if you have it, multiple doses might be needed but only give more doses if the person is not breathing at least 10 times a minute. It helps to keep more than one naloxone kit handy. Some overdoses require more than three doses of naloxone.
A similar alert was issued in June.
"Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic," Northern Health said. "Do not use alone, use with a buddy and stagger use so someone is able to respond."